Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 38, NWS Tucson, AZ

July 4, 2006Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 4, 2006, 7:32 PM MST for Cochise County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2006, 7:32 PM MST (02:32 UTC)
Expired
Jul 4, 2006, 8:15 PM MST
In force
43 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 72 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2006-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2006-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
598 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
2668 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 050232
SVRTWC
AZC003-050315-
/O.NEW.KTWC.SV.W.0038.060705T0232Z-060705T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
732 PM MST TUE JUL 4 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA
  THIS INCLUDES THE CITY OF WILLCOX

* UNTIL 815 PM MST

* AT 725 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15
  MILES SOUTH OF WILLCOX...AND MOVING WEST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DRAGOON AND I-10 AND TEXAS CANYON.

LAT...LON 3174 10968 3242 10973 3240 11015 3174 11016

$$

WEATHER.GOV/TUCSON
3 follow-up statements
000 
WWUS55 KTWC 050245
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
738 PM MST TUE JUL 4 2006

AZC003-050315-
/O.CON.KTWC.SV.W.0038.000000T0000Z-060705T0315Z/
COCHISE AZ-
745 PM MST TUE JUL 4 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MST
FOR CENTRAL COCHISE COUNTY...

AT 745 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. MOVEMENT WAS 
WEST AT 20 MPH. STRONG AND DAMAGING WINDS EXTENDED FROM WEST OF 
WILCOX SOUTH TO JUST EAST OF THE INTERSTATE 10 AND TEXAS CANYON AREA 
SOUTHEAST TO NEAR SUNIZONA. 

AT 740 PM MST...A WEATHER SPOTTER REPORTED 60 MPH WINDS ON STATE 
HIGHWAY 191 SOUTH OF THE TOWN OF COCHISE. EARLIER...ANOTHER SPOTTER 
REPORTED WIND GUSTS OF UP TO 70 MPH AT SUNSITES. 

THIS CLUSTER OF THUNDERSTORMS WAS ALSO PRODUCING VERY HEAVY 
RAINFALL. A FLASH FLOOD WARNING IS ALSO IN EFFECT FOR THE SAME AREA 
UNTIL 9 PM MST. AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN 
EFFECT UNTIL 915 PM MST FOR THE REMAINDER OF COCHISE COUNTY. 
 
LAT...LON 3174 10968 3242 10973 3240 11015 3174 11016

$$

WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 050259
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
758 PM MST TUE JUL 4 2006

AZC003-050315-
/O.CON.KTWC.SV.W.0038.000000T0000Z-060705T0315Z/
COCHISE AZ-
758 PM MST TUE JUL 4 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MST
FOR WESTERN COCHISE COUNTY...

AT 755 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. STRONG AND 
DAMAGING WINDS SPREADING OUT AHEAD OF THESE STORMS EXTENDED SOUTH 
FROM EAST OF CASCABEL TO EAST OF BENSON AND NORTHEAST OF TOMBSTONE. 
HIGH WINDS WILL MOVE INTO BENSON AND SAINT DAVID WITHIN THE NEXT 15 
MINUTES. 

THESE THUNDERSTORMS WERE ALSO PRODUCING VERY HEAVY RAINFALL. A 
FLASH FLOOD WARNING IS ALSO IN EFFECT FOR THE SAME AREA UNTIL 9 PM 
MST. AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT 
UNTIL 915 PM MST FOR THE REMAINDER OF COCHISE COUNTY.  

LAT...LON 3172 10976 3244 10977 3243 11033 3180 11034

$$

WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 050321
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
815 PM MST TUE JUL 4 2006

AZC003-050325-
/O.EXP.KTWC.SV.W.0038.000000T0000Z-060705T0315Z/
COCHISE AZ-
815 PM MST TUE JUL 4 2006

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN COCHISE COUNTY EXPIRED
AT 815 PM MST...

AT 815 PM MST...DOPPLER RADAR CONTINUED TO SHOW A CLUSTER OF STRONG 
THUNDERSTORMS TRACKING WEST AT 20 MPH ACROSS PARTS OF WESTERN 
COCHISE COUNTY. HIGH WINDS MOVING OUT AHEAD OF THESE STORMS HAD 
DIMINISHED IN SPEED AND WERE NO LONGER EXPECTED TO BEING REACHING 60 
MPH. HOWEVER...PERSONS NEAR AND JUST WEST OF BENSON AND SAINT DAVID 
CAN EXPECT EAST WINDS OF 20 TO 25 MPH WITH GUSTS TO NEAR 40 THROUGH 
840 PM MST.

EVENTUALLY...THIS THUNDERSTORM OUTFLOW WIND WILL SPREAD FARTHER WEST 
INTO NORTHEASTERN PIMA COUNTY AND APPROACH THE VAIL AROUND BY 845 PM 
MST AND CENTRAL TUCSON AT 9 PM MST. 

REMEMBER...THESE THUNDERSTORMS WERE ALSO PRODUCING VERY HEAVY 
RAINFALL. A FLASH FLOOD WARNING IS ALSO IN EFFECT FOR THE SAME AREA 
UNTIL 9 PM MST. AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN 
EFFECT UNTIL 915 PM MST FOR THE REMAINDER OF COCHISE COUNTY.   

LAT...LON 3172 10976 3244 10977 3243 11033 3180 11034

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:10 PM MST, 5 hours 22 minutes earlier.

Area forecast discussion, Jul 4, 2:10 PM MST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST TUE JUL 4 2006

.SYNOPSIS...SUFFICIENT MOISTURE WILL REMAIN OVER SOUTHEAST ARIZONA
FOR A CONTINUED CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE WEEK.

&&

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SE AZ THIS
AFTERNOON WITH THE EXCEPTION OF FAR WRN PIMA COUNTY WHERE THIS AREA
WAS VOID OF PRECIP ECHOES. MOST ACTIVITY REMAINING OVER AND/OR NEAR
MOUNTAINS...WITH CELL MOVEMENT GENERALLY NWWD ONLY AROUND 5 KTS OR
LESS. PIMA COUNTY ALERT GAUGE VALID 2110Z INDICATED 1.46 INCHES OF
RAIN AT MT. LEMMON...WITH OTHER AMOUNTS RANGING FROM 0.39-0.47 INCH
NEARBY.

SEVERAL SCENARIOS ABOUND FOR TONIGHT-WED. WITHOUT GOING THROUGH EACH
POTENTIAL SCENARIO...WILL SUMMARIZE WITH BELIEF THAT ANOTHER
CONVECTIVE COMPLEX WILL DEVELOP OVER NERN SONORA TONIGHT ALONG
MOISTURE AXIS DEPICTED VIA WATER VAPOR IMAGERY. ANOTHER COMPLEX OVER
FAR SRN SONORA LIKELY TO DEVELOP AS WELL...GIVEN NWWD PROGRESSION OF
UPPER LOW. 04/12Z NAM DEPICTED FAIRLY EXTENSIVE AREA OF MEASURABLE
PRECIP THIS EVENING OVER SWRN NM/FAR SE AZ AND BELIEVE THIS AREA TO
ALSO BE FAVORABLE FOR SHOWERS/THUNDERSTORMS. THE MAIN THREAT THIS
EVENING APPEARS TO BE LOCALLY HEAVY RAINS GIVEN THE VERY LIGHT
STEERING FLOW AND INCREASED AVAILABLE MOISTURE VERSUS 24 HOURS AGO.

DIFFERENCES IN NAM/GFS SOLUTIONS START AS EARLY AS WED. NAM MORE
ROBUST WITH MOISTURE/PRECIP FIELDS VERSUS GFS. WILL LEAN TOWARD NAM
SOLUTION WHICH IS INLINE WITH INHERITED FORECASTS IN DEPICTING SOME
UPSWING IN ACTIVITY MAINLY DURING THE THUR-FRI PERIOD. PER COORD
WITH WFO/S PSR/FGZ OPTED TO REFLECT SOME INCREASE IN INHERITED POPS
WED-THUR...AND WILL DEPICT SOME LINGERING MAINLY ISOLATED SHOWERS/
TSTMS DURING THE LATE-NIGHT HOURS. ALSO PER COORD WITH WFO/S PSR/FGZ
AM STILL NOT YET INCLINED TO BELIEVE THE MORE SIGNIFICANT DRYING
LATE THIS WEEKEND/EARLY NEXT WEEK VIA GFS. THUS LOW-GRADE POPS AT
LEAST STILL WARRANTED DURING THE LATTER FORECAST PERIODS AND ONLY
VERY MINOR MODIFICATIONS MADE TO THE INHERITED GRIDDED DATA FIELDS.

DAYTIME MAX TEMPS THRU THE REST OF THE WEEK INTO THE WEEKEND
REMAINING CLOSE TO SEASONAL NORMALS FOR EARLY JULY. HOWEVER EXPECT
ABOVE-NORMAL MIN TEMPS TO CONTINUE THIS FORECAST PERIOD.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE

&&

BF

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:32 PM MSTFlash Flood WarningTWCCochise28 min
Jul 4, 9:17 PM MSTSevere Thunderstorm WarningTWCPima58 min
Jul 5, 4:27 PM MSTSevere Thunderstorm WarningTWCPima48 min
Jul 5, 4:44 PM MSTFlash Flood WarningTWCPima61 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.